Alert archive / North Carolina / Special Weather Statements in 2018

Special Weather Statement, NWS Raleigh, NC

August 8, 2018Scotland County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 8, 2018, 5:51 PM EDT for Scotland County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2018, 5:51 PM EDT (21:51 UTC)
Expired
Aug 8, 2018, 6:30 PM EDT
In force
39 min
Issued by
NWS Raleigh, NC

County Scotland County, NC

The radar

The Raleigh/Durham radar (KRAX), 132 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2018-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 739 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2018-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
739 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

774 
WWUS82 KRAH 082151
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
551 PM EDT WED AUG 8 2018
 
NCZ084-085-082230-
Scotland NC-Richmond NC-
551 PM EDT WED AUG 8 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SCOTLAND AND
SOUTHEASTERN RICHMOND COUNTIES UNTIL 630 PM EDT...

At 551 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Wallace to
Bennettsville. Movement was northeast at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.

Locations impacted include...
Laurinburg, Maxton, Wagram, Gibson, East Laurinburg and Laurel Hill. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3480 7968 3481 7981 3498 7939 3490 7935
      3485 7934 3482 7936 3477 7933 3464 7945
      3463 7947
TIME...MOT...LOC 2151Z 243DEG 16KT 3478 7982 3465 7971 

$$

77

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 8, 2:50 PM EDT, 3 hours 1 minute earlier.

Area forecast discussion, Aug 8, 2:50 PM EDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Raleigh NC
250 PM EDT Wed Aug 8 2018

.SYNOPSIS...
A surface trough will hold over central North Carolina through
tonight, then settle to our southeast Thursday morning as an upper
trough crosses the area. Quiet weather will follow for Thursday
afternoon through Friday. Another disturbance will cross the region
over the weekend, bringing a return to unsettled weather.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 215 PM Wednesday...

Just minor adjustments through tonight. We're already seeing
convection developing over and moving off the higher terrain toward
our NW counties, while more organized and expansive convection
associate with the better mid-level-rooted dynamic forcing for
ascent tracks over E TN / E KY / SW VA. Low level lapse rates are
already up to 7.5 C/km, with MLCAPE of 1500-2500 J/kg across the
area. Mid level lapse rates are less impressive (~5.5 C/km), and
deep layer shear is very poor, although the latter should improve a
bit as the trough axis aloft approaches later this evening. Either
way, it's not an ideal severe setup, but a few strong to severe
storms remain possible given the strong heating, high surface
dewpoints, decent DCAPE (700-900 J/kg), and high PW (around 2"
according to blended TPW), with damaging wind and heavy rain as the
primary threats. Will maintain a gradual ESE overspreading and
increase in pops over the next few hours, peaking in the early
evening before trailing off NNW to ESE near and soon after midnight.
The low level trough/frontal zone (evident at 925 mb over the W
Piedmont) will push just to our SE late tonight, and the ensuing low
level WNW flow will help bring in drier air and weak subsidence,
bringing an end to precip by morning. Temps so far this afternoon
are in line with forecast readings, topping out in the 91-96 range,
with heat indices already in the lower 100s in the east. A few spots
will no doubt hit 105 for an hour or so, but advisory-criteria
values shouldn't quite be reached at most places. Expect lows from
around 70 NW, with partial clearing overnight, to the mid 70s SE,
with lingering clouds until daybreak. -GIH

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
As of 250 PM Wednesday...

Looks like the start of a brief respite, as the low level frontal
zone settles to our S and E, while passage of the mid level trough
axis in the morning initiates some mid level subsidence and drying.
There should be some cloudiness in the morning ahead of and with the
trough, but the afternoon should see little more than broken flat
cu. Lingering moisture and instability over the SE CWA will
necessitate holding onto a small chance of storms there in the
afternoon into early evening, but otherwise will keep pops out. A
slight dip in both temps and dewpoints should knock heat indices
back to more reasonable readings (well, by North Carolina summer
standards, anyway). Expect highs of 89-94, followed by lows of 68-73
under fair skies Thu night. -GIH

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 230 PM Wednesday...

Friday and Friday Night: In the wake of a frontal passage Thursday
night into early Friday, will see a brief reprieve from the heat,
humidity and convection on Friday and possibly into Saturday.
Confidence is not terribly high at this time given there are still
model differences with respect to an approaching shortwave and it's
associated convection developing Friday night/Saturday over portions
of central NC. Regardless, Friday should be dry with highs in the
upper 80s to low 90s. Friday night lows will range from upper 60s NW
to mid 70s SE.

Saturday Onward: The positively-tilted upper level trough will
amplify on Saturday to the north-northwest. A closed low is expected
to develop over the Great Lakes/Ohio Valley Sunday into Monday. The
deep southerly flow off both the Gulf and Atlantic will pump very
moist air into the area for several days. Meanwhile at the surface,
an elongated area of low pressure will remain in place along the Mid-
Atlantic. The presence of a warm, moist air and a mechanism for
forcing will result in likely convection from Saturday night/Sunday
into Monday night/Tuesday. Expect the upper low to gradually begin
to lift off to the east-northeast late Tuesday into Tuesday night,
as a cold front finally pushes through central NC.

As mentioned above, the precipitation forecast for Saturday is
somewhat in question, but confidence increases with respect to the
increasing rainfall chances from Sunday through Monday, lingering
into Tuesday before dropping off late Tuesday into Wednesday.
Temperatures will depend quite a bit on the cloud cover and
rainfall, but for now expect gradually decreasing max/min
temperatures Saturday (upper 80s-low 90s/low-mid 70s) through Monday
(mid-upper 80s/mid 60s-low 70s), slowly moderating thereafter.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
As of 1150 AM Wednesday...

All central NC terminals will see dominant VFR conditions through at
least the next 24 hours, with a couple of possible exceptions.
First, scattered storms are expected to develop to our W and cross
the area from mid afternoon through much of tonight, and these will
produce local brief sub-VFR conditions with strong/shifting winds.
The best chances will occur as follows: 19z-00z at INT/GSO, 22z-04z
at RDU, 23z-07z at RWI/FAY. Most storms this afternoon should be
circumnavigable, but storms could become more numerous and/or
congealed into larger storm clusters or lines by this evening. Also,
RWI may see isolated banks of dense fog tonight 07z-12z due to the
near-site body of water. Otherwise, any cigs/vsbys will be well
above VFR thresholds.

Looking beyond 18z Thu, VFR conditions are likely to dominate
through early next week. Only FAY is expected to see any appreciable
chance of late-day storms Thu afternoon. The storm risk looks to
remain low for Fri, but then increases for Sat through Mon as an
upper level low forms over OH and puts NC in a moist and unsettled
pattern. -GIH

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Hartfield
NEAR TERM...Hartfield
SHORT TERM...Hartfield
LONG TERM...KC
AVIATION...Hartfield
Hazardous weather outlook, Aug 8, 10:32 AM EDT, 7 hours 19 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Raleigh NC
1032 AM EDT Wed Aug 8 2018

NCZ007>009-021>025-038-039-091000-
Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham-
Davidson-Randolph-
1032 AM EDT Wed Aug 8 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

A few strong storms this afternoon through this evening may produce
strong wind gusts over 40 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ010-011-026>028-040>043-073>078-083>086-088-089-091000-
Warren-Halifax-Franklin-Nash-Edgecombe-Chatham-Wake-Johnston-Wilson-
Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-
Hoke-Cumberland-Sampson-
1032 AM EDT Wed Aug 8 2018

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and Tonight.

High temperatures in the mid 90s combined with high humidity levels
will produce heat index readings in the 100 to 104 degree range
this afternoon.

Also, a few strong storms late this afternoon through this evening
may produce strong wind gusts over 40 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GIH

In the hours before

Special weather statement, Aug 8, 4:27 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Raleigh NC
427 PM EDT WED AUG 8 2018

NCZ088-089-082130-
Sampson NC-Cumberland NC-
427 PM EDT WED AUG 8 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN SAMPSON AND
NORTHEASTERN CUMBERLAND COUNTIES UNTIL 530 PM EDT...

At 427 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from 8 miles southwest of Godwin
to 13 miles west of Clinton. Movement was east at 10 mph.

Wind gusts up to 50 mph will be possible with these storms.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.

Locations impacted include...
Fayetteville, Clinton, Eastover, Wade, Salemburg, Falcon and
Autryville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3523 7856 3520 7838 3503 7820 3496 7856
      3513 7890
TIME...MOT...LOC 2027Z 263DEG 7KT 3511 7874 3503 7856

77
Special weather statement, Aug 8, 5:11 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Raleigh NC
511 PM EDT WED AUG 8 2018

NCZ021-038-082215-
Forsyth NC-Davidson NC-
511 PM EDT WED AUG 8 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FORSYTH AND
NORTHERN DAVIDSON COUNTIES UNTIL 615 PM EDT...

At 511 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bermuda Run, or near Mocksville, moving east at 10 mph.

Wind gusts up to 50 mph will be possible with this storm.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with this storm.

Locations impacted include...
Winston-Salem, Lexington, Thomasville, Clemmons, Bermuda Run, Arcadia
and Welcome.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3584 8048 3583 8046 3584 8045 3583 8043
      3585 8042 3584 8039 3586 8039 3588 8042
      3589 8041 3589 8037 3596 8038 3599 8042
      3601 8042 3608 8005 3578 8006 3581 8047
      3583 8047 3583 8049
TIME...MOT...LOC 2111Z 265DEG 9KT 3591 8045

77
Special weather statement, Aug 8, 5:13 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Raleigh NC
513 PM EDT WED AUG 8 2018

NCZ021-082215-
Forsyth NC-
513 PM EDT WED AUG 8 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FORSYTH COUNTY UNTIL
615 PM EDT...

At 513 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Pilot Mountain to
Pilot Mountain State Park to Rockford. Movement was southeast at 20
mph.

Wind gusts up to 50 mph will be possible with these storms.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.

Locations impacted include...
Winston-Salem, Kernersville, Clemmons, Lewisville, Walkertown, Rural
Hall, Stanleyville, Pfafftown, Belews Lake and Sedge Garden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3611 8050 3612 8046 3614 8044 3621 8045
      3622 8043 3624 8045 3626 8045 3626 8004
      3611 8004 3600 8030 3599 8035 3610 8051
TIME...MOT...LOC 2113Z 302DEG 17KT 3643 8045 3634 8048 3628 8062

77
Local storm report, Aug 8, 5:42 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
542 PM EDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     TSTM WND DMG     1 WNW BURLINGTON        36.09N 79.46W
08/08/2018                   ALAMANCE           NC   911 CALL CENTER

            TREE DOWN ON N ONEAL ST AT BILLINGHAM DR IN
            BURLINGTON.

&&

JFD
Local storm report, Aug 8, 5:47 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
547 PM EDT WED AUG 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     TSTM WND DMG     2 NNW EFLAND            36.08N 79.19W
08/08/2018                   ORANGE             NC   911 CALL CENTER

            A TREE AND POWER LINE DOWN AT 300 TINNIN RD.

&&

JFD
Special weather statement, Aug 8, 5:51 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
551 PM EDT WED AUG 8 2018

NCZ084-085-082230-
Scotland NC-Richmond NC-
551 PM EDT WED AUG 8 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SCOTLAND AND
SOUTHEASTERN RICHMOND COUNTIES UNTIL 630 PM EDT...

At 551 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Wallace to
Bennettsville. Movement was northeast at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Heavy rain and minor flooding and deadly cloud to ground lightning
will also be possible with these storms.

Locations impacted include...
Laurinburg, Maxton, Wagram, Gibson, East Laurinburg and Laurel Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek shelter in a nearby building or vehicle. Wind gusts as high as
50 mph are capable of knocking down small or weakened trees and
blowing around trash cans, potted plants, lawn furniture and other
light outdoor objects.

Cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3480 7968 3481 7981 3498 7939 3490 7935
      3485 7934 3482 7936 3477 7933 3464 7945
      3463 7947
TIME...MOT...LOC 2151Z 243DEG 16KT 3478 7982 3465 7971

77

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:16 PM EDTSpecial Weather StatementRAHRandolph44 min
Aug 7, 8:36 PM EDTSevere Thunderstorm WarningRAHGranville, Vance39 min
Aug 7, 9:26 PM EDTSevere Thunderstorm WarningRAHForsyth, Guilford64 min
Aug 7, 9:32 PM EDTSevere Thunderstorm WarningRAHFranklin, Vance, Warren25 min
Aug 7, 9:47 PM EDTSpecial Weather StatementRAHDavidson, Randolph58 min
Aug 7, 10:09 PM EDTAreal Flood AdvisoryRAHRandolph3 hr
Aug 7, 10:11 PM EDTSevere Thunderstorm WarningRAHAlamance, Chatham, Guilford, Randolph64 min
Aug 7, 10:12 PM EDTFlash Flood WarningRAHRandolph3 hr
Aug 7, 10:26 PM EDTSpecial Weather StatementRAHMontgomery, Stanly49 min
Aug 7, 11:11 PM EDTSpecial Weather StatementRAHChatham, Durham, Harnett, Lee, Wake49 min
Aug 7, 11:16 PM EDTSpecial Weather StatementRAHMontgomery59 min
Aug 7, 11:21 PM EDTSevere Thunderstorm WarningRAHChatham, Montgomery, Moore, Randolph32 min
Aug 7, 11:56 PM EDTSpecial Weather StatementRAHMoore49 min
Aug 7, 11:58 PM EDTSpecial Weather StatementRAHWake62 min
Aug 8, 12:21 AM EDTSpecial Weather StatementRAHHarnett, Lee39 min
Aug 8, 12:32 AM EDTSpecial Weather StatementRAHWilson28 min
Aug 8, 12:37 AM EDTSpecial Weather StatementRAHCumberland53 min
Aug 8, 12:47 AM EDTSpecial Weather StatementRAHHarnett28 min
Aug 8, 12:50 AM EDTSevere Thunderstorm WarningRAHJohnston, Wayne, Wilson29 min
Aug 8, 1:00 AM EDTSpecial Weather StatementRAHCumberland60 min
Aug 8, 2:19 AM EDTSpecial Weather StatementRAHBladen56 min
Aug 8, 2:33 PM EDTSpecial Weather StatementRAHForsyth57 min
Aug 8, 4:24 PM EDTSpecial Weather StatementRAHAlamance, Durham, Orange66 min
Aug 8, 4:27 PM EDTSpecial Weather StatementRAHSampson63 min
Aug 8, 4:34 PM EDTSevere Thunderstorm WarningRAHCumberland, Sampson41 min
Aug 8, 4:38 PM EDTSevere Thunderstorm WarningRAHDurham, Granville, Orange52 min
Aug 8, 4:54 PM EDTSevere Thunderstorm WarningRAHAlamance, Guilford, Randolph66 min
Aug 8, 5:05 PM EDTSevere Thunderstorm WarningRAHFranklin, Wake40 min
Aug 8, 5:11 PM EDTSpecial Weather StatementRAHDavidson64 min
Aug 8, 5:13 PM EDTSpecial Weather StatementRAHForsyth62 min
Aug 8, 5:35 PM EDTSevere Thunderstorm WarningRAHForsyth55 min
Aug 8, 5:42 PM EDTSevere Thunderstorm WarningRAHChatham, Durham, Orange63 min
Aug 8, 6:15 PM EDTAreal Flood AdvisoryRAHAlamance, Chatham, Durham, Orange, Randolph3 hr
Aug 8, 6:24 PM EDTFlash Flood WarningRAHChatham, Durham, Orange3 hr
Aug 8, 6:30 PM EDTSevere Thunderstorm WarningRAHChatham, Wake45 min
Aug 8, 6:39 PM EDTSevere Thunderstorm WarningRAHDavidson, Forsyth, Guilford, Montgomery, Randolph, Stanly81 min
Aug 8, 7:29 PM EDTSevere Thunderstorm WarningRAHChatham, Harnett, Lee, Montgomery, Moore, Randolph76 min
Aug 8, 7:43 PM EDTSevere Thunderstorm WarningRAHHarnett, Johnston62 min
Aug 8, 7:51 PM EDTSevere Thunderstorm WarningRAHAnson, Hoke, Richmond, Scotland54 min
Aug 8, 7:54 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Halifax51 min
Aug 8, 7:57 PM EDTSpecial Weather StatementRAHWilson48 min

Nearby

Special Weather Statements in North Carolina, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.